Kansas, 2009

Hail and Damaging Winds in Kansas, July 20, 2009

July 20, 2009 · NWS DDC · 17 events in 5 counties and zones

A strong upper level jet interacted with a warm front to produce thunderstorms in the afternoon and evening, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong upper level jet interacted with a warm front to produce thunderstorms in the afternoon and evening, some of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 20, 2:47 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 20, 2:47 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT MON JUL 20 2009

.DISCUSSION...

DAYS 1-2...

THUNDERSTORM CHANCES TONIGHT AND TEMPERATURES THROUGH WEDNESDAY
WILL BE THE MAIN FORECAST CHALLENGES.

WATER VAPOR IMAGERY AND RUC ANALYSIS SHOWING AN UPPER LEVEL 70KT
JET NOSING INTO NORTHERN KANSAS FROM WYOMING THIS AFTERNOON AS AN
ASSOCIATED MID LEVEL SHORTWAVE DIVES SOUTHEAST THROUGH THE
NORTHERN PLAINS. AT THE SURFACE...THE WARM FRONTAL BOUNDARY HAD
SHIFTED NORTHEAST THROUGH THE DAY AND EXTENDED FROM A WEAK LOW
NEAR HILL CITY TO NEAR MEDICINE LODGE. A SURFACE TROUGH EXTENDED
SOUTH ACROSS FAR WEST KANSAS FROM SCOTT CITY TO LIBERAL. THE BEST
AXIS OF LOW LEVEL MOISTURE WAS OVER SOUTH CENTRAL AND SOUTHEAST
KANSAS INTO CENTRAL AND WESTERN NEBRASKA TO THE EAST OF THE WARM
FRONT. WIDELY SCATTERED TO ISOLATED THUNDERSTORMS WERE BREAKING
OUT OVER WESTERN NEBRASKA WHILE SOME ISOLATED STORMS WERE TRYING
TO DEVELOP OFF THE FRONT RANGE.

THINK THAT THE GOING FORECAST STILL HAS THE RIGHT IDEA THAT THE
BEST THUNDERSTORM CHANCES WILL BE IN THE NORTHEAST AND EASTERN CWA
GIVEN THE LOCATION OF THE SURFACE LOW AND WARM FRONT. MODEL SOUNDINGS
FROM THE NAM ARE SHOWING 1000-1200 J/KG OF CAPE AROUND DODGE CITY
WITH HIGHER CAPE VALUES IN THE EAST AND LOWER IN THE WEST. SOME
SHEAR INDICATED IN THE MID LEVELS WHICH COULD GET SOME OF THE STORMS
TO SPINNING. WILL CONTINUE THE MENTION OF STRONG THUNDERSTORMS AT
LEAST OVER THE EASTERN PART OF THE CWA THIS EVENING. WILL KEEP
LIKELY POPS GOING IN THE EAST THIS EVENING...TAPERING OFF TO
CHANCE/SLIGHT CHANCE IN THE SOUTHWEST CORNER.

THE MODELS SHOW THE MID LEVEL WAVE MOVING INTO THE UPPER MIDWEST
AND MISSISSIPPI VALLEY ON TUESDAY. THE COLD FRONT WILL PUSH
THROUGH ALL OF SOUTHWEST KANSAS LATER TONIGHT WITH HIGH PRESSURE
SETTLING INTO THE REGION ON TUESDAY. THERE COULD BE SOME POST FRONTAL
STRATUS ACROSS PARTS OF THE AREA GIVEN THE HIGHER DEWPOINTS IN THE
EASTERN CWA BUT THINK THAT WE SHOULD BE CLEARING OUT FAIRLY
QUICKLY AFTER SUNRISE AS MID LEVEL SUBSIDENCE AND DRIER AIR MOVES
IN. I DID BACK OFF ON TUESDAYS HIGH TEMPERATURES A FEW DEGREES IN
SOME AREAS BASED ON MODEL SOUNDINGS AND THE COOLER UPSLOPE FLOW.
ANY STORMS THAT DEVELOP WILL BE ALONG THE FRONT RANGE AND WILL NOT
LIKELY GET AS FAR EAST AS WESTERN KANSAS. ON WEDNESDAY WE SHOULD
SEE SURFACE LOW PRESSURE REDEVELOPING OVER THE HIGH PLAINS OF
EASTERN COLORADO. WEDNESDAYS HIGH TEMPERATURES SHOULD BE BACK UP
INTO THE UPPER 80S TO AROUND 90.

DAYS 3-7...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE ENTRENCHED ACROSS THE
WESTERN CONUS TO BEGIN THE PERIOD THURSDAY AND WILL INFLUENCE A
NORTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS. MEDIUM RANGE MODELS
ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL RIDGE REMAINING IN
PLACE ACROSS THE GREAT BASIN AND FOUR CORNERS REGION THROUGH THE
WEEKEND. THIS WILL CONTINUE THE NORTHWESTERLY FLOW ALOFT ACROSS
WESTERN KANSAS THROUGH THE PERIOD AS WELL. MEANWHILE, A SERIES OF
SUBTLE UPPER LEVEL S/WAVE TROUGHS WILL CONTINUE TO CREST THE UPPER
LEVEL RIDGE OVER THE ROCKIES AND CYCLE DOWN THE NORTHWEST FLOW
ACROSS THE CENTRAL PLAINS. AT THE SURFACE,  A LEE SIDE TROUGH OF LOW
PRESSURE WILL DEVELOP IN EASTERN COLORADO EARLY IN THE PERIOD
PROVIDING A LOW LEVEL SOUTHERLY FLOW ACROSS SOUTHWEST KANSAS THROUGH
SATURDAY. COMBINED WITH THE NORTHWESTERLY FLOW ALOFT AND AMPLE LOW
LEVEL MOISTURE PRESENT, THIS WILL PRESENT THE POSSIBILITY FOR
THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS NEARLY EACH DAY OF
THE PERIOD.

THE CHANCE FOR PRECIP LOOKS TO CONTINUE SATURDAY INTO EARLY SUNDAY
AS BOTH THE GFS AND ECMWF SHOW AN UPPER LEVEL TROUGH OF LOW PRESSURE
IN SOUTHERN CANADA SINKING SOUTHEAST INTO THE GREAT LAKES REGION.
THIS WILL HELP MOVE AN ATTENDANT COLD FRONT SOUTH INTO WESTERN
KANSAS DURING THE SATURDAY TO EARLY SUNDAY TIME FRAME. WILL CONTINUE
WITH SLIGHT POPS THROUGH THE END OF THE WEEK DUE TO THE UNCERTAINTY
IN THE TIMING OF THE S/WAVES MOVING THROUGH AND THE MARGINALLY WEAK
FLOW ALOFT. ANY STORM DEVELOPMENT SHOULD BE DIURNALLY DRIVEN SO
EXPECT ANY STORM DEVELOPMENT TO TAKE  PLACE FROM LATE IN THE
AFTERNOON AND INTO THE OVERNIGHT HOURS THURSDAY AND FRIDAY. EVEN
THOUGH A BETTER CHANCE FOR PRECIP EXISTS SATURDAY INTO SUNDAY AS THE
COLD FRONT MOVES SOUTH INTO THE AREA, THE TIMING AND POSITIONING OF
THE FRONT REMAINS A CHALLENGE. WILL CONTINUE WITH SLIGHT POPS DURING
THE WEEKEND MAINLY DUE TO THIS REASON.

TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE WEEKEND. FOR
THURSDAY, TEMPERATURES WILL BE FAIRLY WARM WITH THE HELP OF A LOW
LEVEL SOUTHERLY FLOW ACROSS SOUTHWEST KANSAS. THE GFS AND ECMWF SHOW
TEMPERATURES AT H85 RANGING FROM AROUND THE MID 20S(C) ACROSS
EASTERN PORTIONS OF THE CWA TO NEAR 30C ALONG THE COLORADO BORDER.
EXPECT HIGHS MAINLY IN THE 90S(F) THURSDAY WITH A GRADUAL WARMING
TREND INTO FRIDAY. HIGHS WILL RELAX A BIT SATURDAY AND FALLING JUST
BELOW NORMAL SUNDAY IN WAKE OF THE FROPA BEFORE A GENERAL WARMING
TREND RE-ESTABLISHES ACROSS WESTERN KANSAS EARLY NEXT WEEK. PLAN NO
SIGNIFICANT CHANGES TO TEMPERATURES.

&&

AVIATION...

A COLD FRONT WILL MOVE SOUTH INTO WESTERN KANSAS EARLY THIS EVENING
BRINGING THE POSSIBILITY FOR THUNDERSTORMS ACROSS PORTIONS OF
WESTERN KANSAS TONIGHT. SOME STORMS COULD BECOME SEVERE. MVFR/IFR
CONDITIONS ARE POSSIBLE IN THE VICINITY OF ALL TAF SITES IN
CONJUNCTION WITH ANY CONVECTIVE DEVELOPMENT. THE DEVELOPMENT OF LOW
LEVEL STRATUS WILL BE POSSIBLE LATE TONIGHT...MAINLY AFTER
06Z...ALONG AND BEHIND THE FRONTAL BOUNDARY AS IT PUSHES THROUGH THE
FORECAST AREA. VFR CONDITIONS ARE EXPECTED TO PREVAIL AGAIN BY LATE
TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  85  61  91 /  60   0   0  10
GCK  62  85  61  90 /  60   0   0  10
EHA  63  83  61  89 /  30  10  10  10
LBL  63  85  61  90 /  40  10  10  10
HYS  62  83  58  88 /  60   0   0  10
P28  66  83  63  89 /  50   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/32
Hazardous weather outlook, Jul 20, 2:56 AM CST, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
356 AM CDT MON JUL 20 2009

KSZ030-031-043>046-061>066-074>081-084>090-211000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
356 AM CDT MON JUL 20 2009 /256 AM MDT MON JUL 20 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A LARGE CLUSTER OF SEVERE THUNDERSTORMS IS FORECAST TO DEVELOP
LATER TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREAT. THE THUNDERSTORMS SHOULD DEVELOP FIRST IN THE
SYRACUSE TO SCOTT CITY AND HAYS AREA ALONG A COLD FRONT AROUND 4
TO 7 PM...THEN PROPAGATE SOUTHEASTWARD INTO THE REMAINDER OF
SOUTHWEST AND SOUTH CENTRAL KANSAS IN THE EVENING. THEY SHOULD
EXIT THE AREA BY 3 TO 5 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY IN THE LATE
AFTERNOONS AND EVENINGS FROM TUESDAY THROUGH SATURDAY. THE BEST
CHANCE FOR THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE ON SATURDAY
AS A COLD FRONT MOVES ACROSS KANSAS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 5 PM THIS AFTERNOON AND
INTO THE EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The radar

The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Kearny

When
July 20, 8:18 PM CST
Where
Kearny County, 0.54 mi W of Lake Mc Kinney
Measured
1 in hail
Reported by
Public
Coordinates
37.980, -101.210

Hail, Kearny

When
July 20, 8:27 PM CST
Where
Kearny County, 13.53 mi NNW of Lake Mc Kinney
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.170, -101.260

Thunderstorm Wind, Kearny

When
July 20, 8:27 PM CST
Where
Kearny County, 13.53 mi NNW of Lake Mc Kinney
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.170, -101.260

A tv Meteorologist estimated the winds at 60 mph.

Hail, Comanche

When
July 20, 8:30 PM CST
Where
Comanche County, 12.52 mi ESE of Wilmore
Measured
1.5 in hail
Reported by
Public
Coordinates
37.260, -99.010

Hail, Grant

When
July 20, 8:45 PM CST
Where
Grant County, 7.4 mi NE of Hickok
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.650, -101.140

Hail, Kearny

When
July 20, 8:46 PM CST
Where
Kearny County, 2.14 mi NNW of Deerfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.010, -101.140

Hail, Kearny

When
July 20, 8:50 PM CST
Where
Kearny County, 1.38 mi N of Deerfield
Measured
0.88 in hail
Reported by
Public
Coordinates
38.000, -101.130

Hail, Seward

When
July 20, 9:10 PM CST to 9:47 PM CST
Where
Seward County, 22.45 mi WNW of Kismet
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.380, -101.040

A 2 to 3 mile wide swath of golf ball sized hail entered the northwest corner of Seward county and continued south into Oklahoma, southwest of Liberal at 1047 PM. Crops were destroyed by the hail as the hail was also accompanied by 70 to 85 mph winds.

Thunderstorm Wind, Seward

When
July 20, 9:10 PM CST to 9:47 PM CST
Where
Seward County, 22.45 mi WNW of Kismet
Measured
70 kt (81 mph) estimated gust
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
37.380, -101.040

The high wind was also accompanied by golf ball sized hail. Crops were destroyed by the wind and hail and several pivot irrigation sprinklers were overturned.

Hail, Barber

When
July 20, 9:15 PM CST
Where
Barber County, 4.18 mi S of Deerhead
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.170, -98.930

The hail was pea to nickel sized.

Thunderstorm Wind, Seward

When
July 20, 9:30 PM CST
Where
Seward County, 8.79 mi NNW of (Lbl)liberal Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.160, -101.050

Several 5 to 6 inch diameter tree limbs were blown down.

Hail, Seward

When
July 20, 9:31 PM CST
Where
Seward County, 7.62 mi NW of (Lbl)liberal Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.140, -101.050

Thunderstorm Wind, Seward

When
July 20, 9:33 PM CST
Where
Seward County, 3.38 mi WSW of (Lbl)liberal Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.040, -101.030

Several two foot diameter trees were blown down.

Hail, Barber

When
July 20, 9:40 PM CST
Where
Barber County, 5.11 mi NNW of Aetna
Measured
0.88 in hail
Reported by
Public
Coordinates
37.150, -99.000

Thunderstorm Wind, Seward

When
July 20, 9:40 PM CST
Where
Seward County, 2.31 mi WSW of (Lbl)liberal Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.040, -101.010

A wood framed barn was blown down on road 4.

Hail, Seward

When
July 20, 9:41 PM CST
Where
Seward County, 2.31 mi WSW of (Lbl)liberal Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.040, -101.010

Winds were estimated to be at least 50 mph.

Hail, Seward

When
July 20, 9:42 PM CST
Where
Seward County, 5.11 mi NNE of (Lbl)liberal Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.120, -100.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191046, 191047, 191067, 191048, 191049, 191050, 191051, 191052, 191054, 191057, 191063, 191059, 191064, 191060, 191066, 191061, 191062.